Article in Body and Soul
A lot of people think that when you come off a contraceptive like the pill (or other types of hormone contraceptives) that you’ll experience an abundance of side effects, because your body is “adjusting”, but this isn’t necessarily the case.
Although there is a period of normalising your usual menstrual cycle after coming off the pill you shouldn’t experience excessive side effects. Often times if you are experiencing side effects it is because the pill was masking or holding at bay an underlying hormone issue that you have such as polycystic ovary syndrome (PCOS).
In PCOS you typically experience irregular periods, acne, mood changes such as depression, weight gain, and extra body hair growth (although you may not get all of these symptoms).
The pill can also keep at bay hormone headaches, endometriosis, heavy period bleeding, PMS, fluid retention, and sore breasts before your period. These symptoms will just return when you come off the pill and aren’t cured by being on the pill per se. Because these symptoms occur or return when you come off the pill it can be interpreted that coming off the pill caused them.
Return of Fertility
The other common concern that women have is around return of fertility when coming off the pill. Typically, when you stop the oral contraceptive pill, have an Implanon implant removed, or a Mirena intrauterine device (IUD) removed, fertility should return within one or two months.
The higher the dose of the oral contraceptive pill, potentially the longer is takes for your hormones to return but the average is a few months. The exception being for the Depo-Provera (or Depo-Ralovera) injection which is given every three months. In this case your period may take longer to return, sometimes up to one year.
If your period is taking longer than the expected time-frame to return it could once again indicate an underlying hormone issue such as PCOS or in some cases early menopause. The latter occurs in 1 in 100 women and so is relatively rare. Loosing a lot of weight quickly or extreme stress on your body can also delay your periods from returning.
Pencil in an Appointment
The next step if you are concerned about your menstrual periods, fertility, or any other issue relating to coming off the pill or other forms of hormonal contraceptives is to speak with your local GP. They will likely undertake some basic hormone blood tests. In some cases, a pelvic ultrasound may be required or you may need to see a gynaecologist for further testing.